Arkansas, 2024

Hail and Damaging Wind in Arkansas, April 8, 2024

April 8, 2024 · NWS LZK · 3 events in 3 counties and zones

Severe thunderstorms brought damaging winds and large hail to central and southwest Arkansas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

Severe thunderstorms brought damaging winds and large hail to central and southwest Arkansas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at Apr 8, 5:45 PM CST, 46 minutes earlier.

Area forecast discussion, Apr 8, 5:45 PM CST, 46 minutes before
Area Forecast Discussion
National Weather Service Little Rock AR
645 PM CDT Mon Apr 8 2024

...New AVIATION...

.SHORT TERM...
(This evening through Wednesday)
Issued at 322 PM CDT Mon Apr 8 2024

19Z observational data indicate widely scattered convective cells
across south central and southeast portions Arkansas. This
activity does not appear to be affected by the relatively brief
decrease in contributions to instability by solar radiation.

A southwesterly flow pattern will prevail over the mid south
during this forecast period. Also during this period, an upper low
now over the Arizona/New Mexico border will approach the mid
south during this period.

A warm front was analyzed from near Stuttgart, to Arkadelphia, to
Waldron. This feature, along with low level response to the
approaching upper low, and favorable jet streak dynamics will
combine to act on an anomalously moist atmospheric column to
promote convection.

Several rounds of showers and thunderstorms will affect the
forecast area during this forecast period, starting after sunset
today. The heaviest accumulations during this period are expected
across the southern third of the forecast area, where forecast
confidence is relatively high concerning 6 to 8 inches of
accumulations during this period.

&&

.LONG TERM...
(Wednesday Night through next Monday)
Issued at 322 PM CDT Mon Apr 8 2024

To begin the period, a low pressure system will continue to make its
way through the state continuing heavy rain chances through early
Thursday morning. As the low pressure ejects towards the
northeast...the unsettled weather pattern will finally come to an
end bringing high pressure back over the state. This will promote
calm and dry conditions by Thursday afternoon through the weekend.

With that said, Wednesday night into Thursday morning heavy rain
will continue over already saturated grounds (previous rain in the
short term). An additional half inch to inch will be possible over
central and southern portions of the state with lesser amounts
across northern Arkansas.

Temperatures are expected to be average to slightly above average
across the state during the period. High temperatures will be in the
mid 60s to mid 70s early...rising into the upper 70s to lower 80s by
the weekend. Overnight lows are expected to be in the lower 40s to
upper 50s through much of the period.

&&

.AVIATION...
(00Z TAFS)
Issued at 641 PM CDT Mon Apr 8 2024

VFR conds were prevailing at Cntrl and Nrn sites ahead of a deck
of low stratus lifting to the N along and parallel to a warm
front. Further S, at KPBF and KLLQ, MVFR conds were already ongoing.
CIGs are expected to become MVFR, then IFR at all locations as
SHRA/TSRA move into the region from the S. This activity is
expected to continue through much of the TAF period, with
potential breaks in activity during the late morning hours on
Tuesday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Batesville AR     61  68  58  67 /  90  90 100  90
Camden AR         61  71  61  71 /  90  90 100 100
Harrison AR       56  69  55  63 /  70  60  70  80
Hot Springs AR    59  67  59  69 / 100  90 100 100
Little Rock   AR  63  70  62  71 / 100 100 100 100
Monticello AR     63  73  65  72 / 100  90 100 100
Mount Ida AR      58  68  58  68 / 100  90 100 100
Mountain Home AR  57  70  55  64 /  70  80  80  80
Newport AR        61  67  60  67 /  90  90 100  90
Pine Bluff AR     62  71  61  71 / 100 100 100 100
Russellville AR   59  70  58  68 /  90  80  90  90
Searcy AR         60  68  58  69 /  90  90 100  90
Stuttgart AR      62  69  62  70 / 100 100 100 100

&&

.LZK WATCHES/WARNINGS/ADVISORIES...
Flood Watch through Wednesday evening for ARZ052>057-062>069.

&&

SHORT TERM...55
LONG TERM....73
AVIATION...70
Hazardous weather outlook, Apr 8, 2:08 AM CST, 16 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Little Rock AR
308 AM CDT Mon Apr 8 2024

ARZ004>008-014>017-024-025-031>034-039-042>047-052>057-062>069-
103-112-113-121>123-130-137-138-140-141-203-212-213-221>223-230-
237-238-240-241-313-340-341-090815-
Marion-Baxter-Fulton-Sharp-Randolph-Stone-Izard-Independence-
Lawrence-Cleburne-Jackson-Conway-Faulkner-White-Woodruff-Perry-
Garland-Saline-Pulaski-Lonoke-Prairie-Monroe-Pike-Clark-
Hot Spring-Grant-Jefferson-Arkansas-Dallas-Cleveland-Lincoln-
Desha-Ouachita-Calhoun-Bradley-Drew-Boone County Except Southwest-
Newton County Higher Elevations-Searcy County Lower Elevations-
Southern Johnson County-Southern Pope County-
Southeast Van Buren County-Western and Northern Logan County-
Northern Scott County-Northwest Yell County-
Polk County Lower Elevations-
Central and Eastern Montgomery County-
Boone County Higher Elevations-Newton County Lower Elevations-
Northwest Searcy County Higher Elevations-
Johnson County Higher Elevations-Pope County Higher Elevations-
Van Buren County Higher Elevations-
Southern and Eastern Logan County-
Central and Southern Scott County-Yell Excluding Northwest-
Northern Polk County Higher Elevations-
Northern Montgomery County Higher Elevations-
Eastern, Central, and Southern Searcy County Higher Elevations-
Southeast Polk County Higher Elevations-
Southwest Montgomery County Higher Elevations-
308 AM CDT Mon Apr 8 2024

This Hazardous Weather Outlook is for a Large Part of Arkansas.

.DAY ONE...Today and Tonight

Scattered to widespread thunderstorms are expected across much of
southern Arkansas later this evening. Heavy to excessive rainfall
is forecast overnight tonight, with flash flooding potential
increasing through the overnight hours.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Additional chances for some strong or severe storms will exist
across parts of central to southern Arkansas Wednesday afternoon and
evening. Multiple days of heavy rainfall will also be a concern,
with flash flooding and river flooding possible across portions
of southern Arkansas Tuesday through Thursday. Winds are expected
to increase across much of the state from Wednesday evening
through Thursday morning. N-NW winds could gust between 30-40 mph
at times.

.Spotter Information Statement...

Spotter activation will not be needed.

&&

Visit NWS Little Rock on the web. Go to http://weather.gov/lzk.

72/67

In the hours before

Special weather statement, Apr 8, 6:07 PM CST, 24 minutes before
Special Weather Statement
National Weather Service Little Rock AR
707 PM CDT Mon Apr 8 2024

ARZ043-044-055-056-090030-
Pulaski AR-Grant AR-Saline AR-Jefferson AR-
707 PM CDT Mon Apr 8 2024

...A strong thunderstorm will impact portions of northern Grant,
northwestern Jefferson, southeastern Saline and southeastern Pulaski
Counties through 730 PM CDT
...

At 706 PM CDT, Doppler radar was tracking a strong thunderstorm near
Prattsville, or 10 miles west of Sheridan, moving northeast at 45
mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Little Rock...                    Sheridan...
Wrightsville...                   Redfield...
Traskwood...                      Tull...
Prattsville...                    Poyen...
Cane Creek...                     Ironton...
Estes...                          East End...
Orion...                          Sweet Home...
Hensley Island...                 Jenkins Ferry State Park...
Pine Bluff Arsenal...             Sherrill...
Belfast...                        Pastoria...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3425 9259 3436 9267 3442 9268 3473 9216
      3465 9210 3462 9211 3462 9209 3454 9203
      3449 9203 3449 9199 3438 9192
TIME...MOT...LOC 0006Z 239DEG 40KT 3437 9257

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

56
Special weather statement, Apr 8, 6:23 PM CST, 8 minutes before
Special Weather Statement
National Weather Service Little Rock AR
723 PM CDT Mon Apr 8 2024

ARZ053-062-090100-
Clark AR-Dallas AR-
723 PM CDT Mon Apr 8 2024

...A strong thunderstorm will impact portions of Clark and west
central Dallas Counties through 800 PM CDT
...

At 722 PM CDT, Doppler radar was tracking a strong thunderstorm over
Whelen Springs, or 12 miles east of Prescott, moving northeast at 45
mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Arkadelphia...                    Gurdon...
Okolona...                        Whelen Springs...
Beirne...                         Gum Springs in Clark County...
Richwoods...                      Halfway...
Burtsell...                       Curtis...
Hollywood...                      Dalark...
Griffithtown...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3379 9313 3382 9314 3380 9318 3383 9322
      3383 9326 3384 9329 3388 9331 3389 9330
      3395 9337 3400 9339 3426 9333 3406 9280
      3378 9306 3379 9307 3378 9309 3378 9311
TIME...MOT...LOC 0022Z 209DEG 38KT 3384 9317

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

70

The radar

The Little Rock radar (KLZK), 43 km away, was scanning. The volume nearest the first event began at 00:31 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Saline

When
April 8, 6:31 PM CST
Where
Saline County, 2.38 mi ESE of Detonti
Measured
1 in hail
Reported by
Public
Coordinates
34.490, -92.460

Quarter-sized hail fell near the community Detonti.

Hail, Clark

When
April 8, 7:30 PM CST
Where
Clark County, 0.69 mi N of Alpine
Measured
2.75 in hail
Reported by
Emergency Manager
Coordinates
34.230, -93.380

Baseball sized hail fell in the community of Alpine.

Thunderstorm Wind, Pulaski

When
April 8, 7:33 PM CST
Where
Pulaski County, 4.3 mi SSW of Scott
Measured
78 kt (90 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
34.640, -92.120

A NWS damage survey determined a microburst took place with wind gusts up to 90 mph which uprooted several trees and damaged several homes near the town of Scott.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2024Every state in 2024This day in weather historyWarnings in Arkansas, April 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1166397, 1166396, 1166398.